Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 72, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 25, 2023, 2:30 AM EDT for Dade County, Walker County, Georgia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2023, 2:30 AM EDT (06:30 UTC)
- Expired
- Mar 25, 2023, 3:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 2:43 AM EDT | TSTM WND GST 62 | Trenton, GA | MESONET STATION GA320 I-59 AT SR 136. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 1:03 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
471
WUUS52 KFFC 250630
SVRFFC
GAC083-295-250730-
/O.NEW.KFFC.SV.W.0072.230325T0630Z-230325T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
230 AM EDT Sat Mar 25 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Walker County in northwestern Georgia...
Dade County in northwestern Georgia...
* Until 330 AM EDT.
* At 229 AM EDT, a severe thunderstorm was located near Bridgeport,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Trenton, Fort Oglethorpe, Chickamauga, Lookout Mountain,
La Fayette, Chattanooga Valley, Center Post, Rising Fawn, Noble,
Cole City, Wildwood, Fairview, Stephensville, Linwood, Chattanooga
Valley, New England, Morganville, Hooker and Cloudland Canyon State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3498 8560 3498 8527 3486 8526 3485 8525
3460 8522 3459 8553
TIME...MOT...LOC 0629Z 260DEG 48KT 3490 8567
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
143
WWUS52 KFFC 250656
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
256 AM EDT Sat Mar 25 2023
GAC083-295-250730-
/O.CON.KFFC.SV.W.0072.000000T0000Z-230325T0730Z/
Walker GA-Dade GA-
256 AM EDT Sat Mar 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR WALKER AND SOUTHWESTERN DADE COUNTIES...
At 256 AM EDT, a severe thunderstorm was located over Lakeview, or 7
miles south of Chattanooga, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lafayette, Fort Oglethorpe, Chickamauga, La Fayette, Chattanooga
Valley, Center Post, Rising Fawn, Noble, Fairview, Linwood,
Chattanooga Valley, Cloudland Canyon State Park and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3480 8557 3498 8527 3486 8526 3485 8525
3460 8522 3459 8553
TIME...MOT...LOC 0656Z 260DEG 48KT 3496 8523
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$356
WWUS52 KFFC 250723
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
323 AM EDT Sat Mar 25 2023
GAC083-295-250732-
/O.EXP.KFFC.SV.W.0072.000000T0000Z-230325T0730Z/
Walker GA-Dade GA-
323 AM EDT Sat Mar 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR WALKER AND SOUTHWESTERN DADE
COUNTIES WILL EXPIRE AT 330 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northwestern Georgia.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Walker County until 330 AM EDT.
LAT...LON 3480 8557 3498 8527 3486 8526 3485 8525
3460 8522 3459 8553
TIME...MOT...LOC 0722Z 260DEG 48KT 3502 8482
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:26 AM EDT, 4 minutes earlier.
Area forecast discussion, Mar 25, 2:26 AM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 226 AM EDT Sat Mar 25 2023 ...Severe Thunderstorm Watch Issued + 06Z Aviation Discussion... .UPDATE... Issued at 157 AM EDT Sat Mar 25 2023 A squall line with embedded strong to severe thunderstorms is continuing eastward across the Tennessee River Valley with a threat for severe damaging wind gusts and a decreasing, but still present, tornado threat. Boundary layer advection of warm, moist air out of the SSW will continue over the next several hours but may not be enough to overcome the warm, drier air between 900-600 hPa observed in a special sounding launched at 06Z. Mesoanalysis shows a sharp cutoff for low- to mid-level moisture near the GA/AL border which may be the separation line between severe thunderstorm development, and rapidly diminishing, elevated storms with a wind gust threat as the storm columns collapse and surge outward. Therefore, a Severe Thunderstorm Watch has been issued for portions of North Georgia through 5 AM as the squall line pushed through the area, however the Watch may be expanded in time and space as needed. Thiem && .SHORT TERM... (This evening through Saturday) Issued at 329 PM EDT Fri Mar 24 2023 After areas of morning clouds, this afternoon has shaped up to be another mostly sunny and very warm one as high pressure remains in control both at the surface and aloft. These tranquil conditions will persist through this evening but will come to an end beginning late tonight. Changes will come as a negatively tilted upper trough rapidly lift northeastward from the Central Plains toward the Great Lakes region from tonight into Saturday morning. The associated surface low will drag the trailing surface cold front eastward across the Tennessee Valley through this time. Ahead of the front, a line of thunderstorms will be ongoing. While this convective line will likely be on a very gradual weakening trend as it approaches our area during the predawn hours Saturday, it will continue to pose a strong to severe risk. Instability will be waning with MUCAPE generally in the 200-500 J/kg across northwest Georgia during the early morning, and the better forcing and more favorable dynamics will be lifting farther north with the aforementioned system. However, abundant wind energy will remain as 0-6km bulk shear values in the 50-70kt range will accompany the line. While a brief tornado threat is nonzero, the damaging wind gust threat will be the predominant concern with this line, particularly with any bowing segments. As far as timing is concerned, CAMs generally indicate the line will enter northwest Georgia during the very early morning hours and rapidly push southeast into the Atlanta metro by the predawn hours. Thereafter, a gradual weakening trend is expected to continue, but a sporadic damaging wind gust threat could linger. The focus will then turn to tomorrow afternoon and any followup severe thunderstorm potential. The surface cold front will push southward through the afternoon into an environment characterized by continued favorable deep-layer shear. With some degree of atmospheric recovery and destabilization expected, isolated to scattered convective redevelopment is possible ahead of the front by the afternoon, particularly for areas south of I-20. The primary limiting factor will be less defined forcing as the parent storm system will have lifted well to the north. Despite the expected sparser coverage and more conditional threat, any storms that are able to form could pose a damaging wind, hail, or even isolated tornado threat. Finally, a Wind Advisory has been issued for far north Georgia from 2 AM through 8 PM Saturday, primarily for higher elevations. Wind gusts from 30-40 mph are possible outside of any storm-related gusts. Elsewhere, while breezy conditions are expected, forecast winds and gusts are likely to remain just below Advisory criteria. RW && .LONG TERM... (Sunday morning through next Thursday) Issued at 329 PM EDT Fri Mar 24 2023 Rather active extended forecast is expected for Georgia, with wet pattern in place right from the start. Short-term's stalled front over south Georgia will lift northward Sunday, providing a focus for new storm development and persistent rainy conditions into Monday. Expect multiple waves of rain as solid southerly flow enhances moisture over the area and a series of shortwaves combine to reinvigorate the activity. While there are some discrepancies regarding the position of the highest QPF axis, model guidance is generally in line with showing approximately 0.5-1 inch of rain for Sunday and Sunday night, and another 1 to 1.5 inches south of I-20 for Monday and Tuesday. Isolated higher amounts (to 2.25 inches) are currently advertised for west central Georgia Monday and Tuesday. At this time, given the dry antecedent conditions and the manageable QPF in the Short Term, the main flooding concern appears to be Monday and Tuesday. In addition to the flooding threat, there is a conditional threat for strong to severe storms may also be possible Sunday -- generally over central Georgia -- with modeled MU/SBCAPE of at least 1000 J/kg, good lapse rates and moderate shear. At this time, the SPC has central Georgia in a Marginal Risk for severe storms Sunday and Sunday night. Expect a reprieve with clearing conditions Tuesday through Wednesday as dry zonal flow lingers only briefly. Moisture returns from the west Thursday (Euro brings it in late in the day, while GFS is ~12 hours earlier) as shortwave and surface front arrives. Unfortunately, as of now, next weekend looks wet again as frontal boundary stalls over the state. Warm highs are expected Sunday and Monday, with a return to more seasonal 60s to near 70 for Tuesday and Wednesday. Beyond that, another warming trend, with late week back into the 80s. Lows will generally be in the 50s and 60s, except behind the front Wednesday and Thursday mornings with lows in the 40s. 31 && .AVIATION... (06Z TAFS) Issued at 157 AM EDT Sat Mar 25 2023 Low MVFR CIGs are moving into the area and expected to be widespread between 08-10Z with patchy IFR possible. A strong line of SHRA/TSRA will push SE through the forecast area, impacting the ATL area in the early morning between 09-13Z, with AHN/CSG soon to follow, and MCN by late morning. Winds generally SW between 10-15kts w/ gusts up to 30kts. Skies to clear quickly after TSRA passage, with VFR as early as 13Z at ATL with gusts continuing through 00Z. //ATL Confidence...06Z Update... Medium on all elements. Thiem && .PRELIMINARY POINT TEMPS/POPS... Athens 56 79 59 74 / 10 40 70 50 Atlanta 57 78 61 74 / 20 40 70 50 Blairsville 49 75 52 72 / 10 20 60 30 Cartersville 52 80 57 76 / 10 30 70 40 Columbus 62 79 63 77 / 20 70 60 70 Gainesville 54 78 58 74 / 10 30 70 40 Macon 62 79 63 77 / 20 70 60 70 Rome 50 80 57 77 / 10 20 60 30 Peachtree City 56 78 60 75 / 20 50 70 60 Vidalia 66 82 65 80 / 10 50 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM EDT this evening for GAZ001>009-011>016. && SHORT TERM...Thiem LONG TERM....Vaughn AVIATION...Thiem
Hazardous weather outlook, Mar 25, 1:41 AM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 141 AM EDT Sat Mar 25 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-260545- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 141 AM EDT Sat Mar 25 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... A severe thunderstorm watch has been issued for northern Georgia this morning for an approaching line of strong to severe thunderstorms. The primary threat will be damaging winds,frequent lightning and isolated tornadoes. A Wind Advisory is in effect starting at 2 AM Saturday morning for portions of far north Georgia. Gusts up to 40 mph could bring down tree limbs and a few power outages may result. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Showers and thunderstorms are expected to continue Saturday morning through the afternoon as the cold front continues across the area. Some storms could be strong to severe, with the main risks being damaging wind gusts, frequent lightning, and a couple of isolated tornadoes. The Wind Advisory in far north Georgia will remain in effect until 8 PM Saturday evening. Gusts up to 40 mph could bring down tree limbs and a few power outages may result. There is the potential for multiple rounds of heavy showers and thunderstorms on Sunday through Tuesday, with strong to severe storms and isolated flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 2:35 AM EDT | Tornado Warning | FFC | Dade, Walker | 18 min |
| Mar 25, 2:49 AM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker, Whitfield | 41 min |
| Mar 25, 3:04 AM EDT | Special Weather Statement | FFC | Chattooga | 56 min |
| Mar 25, 3:06 AM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 39 min |
| Mar 25, 3:27 AM EDT | Special Weather Statement | FFC | Gordon | 63 min |
| Mar 25, 3:29 AM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray | 46 min |
| Mar 25, 4:01 AM EDT | Special Weather Statement | FFC | Towns, Union | 59 min |
| Mar 25, 4:26 AM EDT | Special Weather Statement | FFC | Dawson, Gilmer, Pickens | 34 min |
| Mar 25, 4:27 AM EDT | Special Weather Statement | FFC | Bartow | 33 min |
| Mar 25, 6:55 AM EDT | Special Weather Statement | FFC | Coweta | 35 min |
| Mar 25, 7:01 AM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette | 17 min |
| Mar 25, 10:36 AM EDT | Special Weather Statement | FFC | Peach | 39 min |
| Mar 25, 11:08 AM EDT | Special Weather Statement | FFC | Houston | 37 min |
| Mar 25, 11:26 AM EDT | Special Weather Statement | FFC | Bleckley | 49 min |
| Mar 25, 11:52 AM EDT | Special Weather Statement | FFC | Treutlen | 38 min |
| Mar 25, 2:28 PM EDT | Special Weather Statement | FFC | Muscogee | 32 min |
| Mar 25, 2:44 PM EDT | Special Weather Statement | FFC | Houston | 31 min |
| Mar 25, 2:57 PM EDT | Special Weather Statement | FFC | Talbot | 33 min |
| Mar 25, 3:11 PM EDT | Special Weather Statement | FFC | Bleckley | 34 min |
| Mar 25, 3:18 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Houston, Laurens | 42 min |
| Mar 25, 3:34 PM EDT | Special Weather Statement | FFC | Pulaski | 26 min |
| Mar 25, 3:48 PM EDT | Special Weather Statement | FFC | Dooly | 27 min |
| Mar 25, 4:03 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens | 42 min |
| Mar 25, 4:15 PM EDT | Tornado Warning | FFC | Laurens | 15 min |
| Mar 25, 4:21 PM EDT | Special Weather Statement | FFC | Pulaski | 24 min |
| Mar 25, 4:22 PM EDT | Special Weather Statement | FFC | Sumter | 23 min |
| Mar 25, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Pulaski | 48 min |
| Mar 25, 4:28 PM EDT | Special Weather Statement | FFC | Dooly | 32 min |
| Mar 25, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Laurens, Montgomery, Toombs, Treutlen | 50 min |
| Mar 25, 4:57 PM EDT | Special Weather Statement | FFC | Schley | 33 min |
| Mar 25, 5:03 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens | 42 min |
| Mar 25, 5:12 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Macon, Schley, Sumter | 28 min |
| Mar 25, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Montgomery, Toombs, Treutlen | 30 min |
| Mar 25, 5:23 PM EDT | Severe Thunderstorm Warning | FFC | Stewart, Sumter, Webster | 18 min |
| Mar 25, 5:38 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Montgomery, Toombs, Treutlen, Wheeler | 33 min |
| Mar 25, 5:40 PM EDT | Special Weather Statement | FFC | Webster | 35 min |
| Mar 25, 6:10 PM EDT | Special Weather Statement | FFC | Toombs | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.